Colorado, 2011Winter Weather in Colorado, April 6 to 7, 2011
April 6 to 7, 2011 · NWS GJT · 7 events in 7 counties and zones
A moist west to southwest flow over the area with embedded disturbances produced significant snowfall in most mountain areas of western Colorado and some lower elevation areas of northwest Colorado.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist west to southwest flow over the area with embedded disturbances produced significant snowfall in most mountain areas of western Colorado and some lower elevation areas of northwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 5, 2:40 PM MST, 11 hours 20 minutes earlier.
Area forecast discussion, Apr 5, 2:40 PM MST, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
340 PM MDT TUE APR 5 2011
.SHORT TERM...TONIGHT THROUGH THURSDAY...
A WEAK COOL FRONT CURRENTLY IN NW UTAH WILL PUSH THROUGH NE UTAH
THIS EVENING THEN DOWN TO THE ROAN-TAVAPUTS PLATEAUS BY MORNING.
THIS WILL PROVIDE A FOCUS FOR SHOWERS THAT WILL BE LIMITED MAINLY TO
THE UT/CO-WY STATE LINE. THE EASTERN UINTA AND ELKHEAD MTNS COULD
GET A FEW INCHES OF SNOW. LIGHT SHOWERS WILL CONTINUE ALONG THIS
BOUNDARY INTO WEDNESDAY MORNING.
MEANWHILE THE CLOSED LOW OFF THE BAJA WILL OPEN AND PUSH INLAND
SPREADING MOISTURE INTO THIS FORECAST AREA. MAINLY MOUNTAIN SHOWERS
WILL BE ON THE INCREASE WEDNESDAY AFTERNOON. DEEP MOISTURE POURS
INTO THE REGION WEDNESDAY NIGHT FROM THE FOUR CORNERS TO NORTH OF
VAIL PASS. MODELS ARE PRODUCING SIGNIFICANT SNOWFALL OVER SW-FACING
SLOPES ESPECIALLY THE SW SAN JUANS AND WEST ELKS BUT AS FAR NORTH
AS THE FLATTOPS. SNOW LEVEL WILL LOWER TO AROUND 7KFT OVERNIGHT.
THIS DEEPER MOISTURE SHIFTS EAST ON THURSDAY LEAVING SCATTERED
SHOWERS OVER THE REGION. SW WINDS INCREASE THURSDAY AFTERNOON TO 35-
45 MPH IN THE MOUNTAINS. SNOW LEVELS RISE TO AROUND 9KFT IN THE
AFTERNOON.
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
AN UNSETTLED AND PROGRESSIVE PATTERN CONTINUES THROUGH MOST OF THE
LONG TERM PERIOD. A STRONG LOW PRESSURE SYSTEM WILL DIG SOUTHWARD
OVER THE WESTERN CONUS THROUGH FRIDAY BEFORE SWINGING ACROSS THE
GREAT BASIN AND OVER OUR FORECAST AREA. THE SOUTHWEST FLOW WILL CARRY
INCREASING MOISTURE AND INSTABILITY KEEPING SOME PRECIPITATION
ONGOING AHEAD OF THE MAIN LOW. THE FAVORED AREAS WILL REMAIN ALONG
THE WESTERN EDGE...ESPECIALLY OVER SOUTH FACING SLOPES. ONCE THE MAIN
TROUGH MOVES OUT OF THE GREAT BASIN...SHOWERS WILL INCREASE ACROSS
THE ENTIRE FORECAST AREA. THERE CONTINUES TO BE SOME DIFFERENCES IN
TIMING WITH THE GFS STILL THE FASTER MODEL. THE 12Z GFS TIMES THE
TROUGH AXIS OVER THE UT/CO BORDER AT 18Z SAT...ABOUT 12 HOURS FASTER
THAN THE ECMWF. THE 18Z NAM12 IS JUST A LITTLE SLOWER THAN THE GFS AT
06Z SAT...POSSIBLY SUPPORTING THE FASTER SOLUTION. SO CONTINUED TO
BROAD BRUSH THE FORECAST THROUGH THE WEEKEND. THIS SYSTEM PROMISES TO
BRING SIGNIFICANT PRECIPITATION TO THE AREA WITH ITS DEEP MOISTURE
AND STRONG DYNAMICS...WITH A -28 COLD CORE MOVING OVER THE 4-CORNERS
AT THE BASE OF THE TROUGH. THE NORTHWEST FLOW BEHIND THE TROUGH WILL
BE SHORT-LIVED WITH THE NEXT SHORTWAVE MOVING ACROSS THE NORTHERN
TIER EARLY IN THE NEXT WORK WEEK.
&&
.AVIATION...
VFR PREVAILS THROUGH WEDNESDAY MORNING FOR ALL BUT THE NORTHERN MOST
PORTION OF THE FORECAST AREA. A COLD FRONT WILL PUSH THROUGH KVEL
PRIOR TO 06Z AND THROUGH KHDN BEFORE 12Z. SNOW SHOWERS AND MVFR
CIGS AND VSBY WILL BE LIMITED MAINLY NORTH OF A LINE FROM KVEL-KHDN-
KSBS. MOISTURE INCREASES FROM THE SOUTHWEST WEDNESDAY AFTERNOON
WITH SCATTERED SHOWERS AND LOCALLY RESTRICTED VSBY MAINLY FORMING
OVER HIGHER TERRAIN. CIGS AND VSBY WILL LOWER QUICKLY WEDNESDAY
EVENING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
SHORT TERM.....JOE
LONG TERM......EH
AVIATION.......JOE
Hazardous weather outlook, Apr 5, 5:00 AM MST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT TUE APR 5 2011
COZ001>014-017>023-UTZ022>025-027>029-061200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT TUE APR 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
GUSTY WINDS WILL DEVELOP THIS AFTERNOON. SNOW WILL DEVELOP OVER THE
EASTERN UINTA MOUNTAINS AND THE ELKHEAD MOUNTAINS...AND POSSIBLY PARK
RANGE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
RAIN AND SNOW WILL INCREASE WEDNESDAY AND WEDNESDAY NIGHT. TRAVEL
CONDITIONS WILL DETERIORATE OVER HIGH MOUNTAIN PASSES DUE TO
ACCUMULATING SNOW.
AN EXTENDED PERIOD OF SIGNIFICANT WEATHER IS EXPECTED THURSDAY
THROUGH SATURDAY AS A STRONG PACIFIC STORM MOVES OVER THE AREA.
MOUNTAIN SNOW...VALLEY RAIN...AND AFTERNOON AND EVENING THUNDERSTORMS
SHOULD ACCOMPANY THIS STORM. WINDY CONDITIONS WILL DEVELOP THURSDAY
AFTERNOON...ESPECIALLY ACROSS THE CENTRAL AND SOUTHERN VALLEYS.
ANOTHER WEATHER SYSTEM WILL BRING A CHANCE OF SNOW ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
TGJT
Winter Weather, Elkhead and Park Mountains
- When
- April 6, 2:00 AM MST to April 7, 7:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches was measured across the area. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.
Winter Weather, Central Yampa River Basin
- When
- April 6, 4:00 AM MST to April 7, 12:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall of 3 to 4 inches was measured across the area.
Winter Weather, Upper Yampa River Basin
- When
- April 6, 4:30 AM MST to 3:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall of 3 to 6 inches was measured across the area.
Winter Weather, Flattop Mountains
- When
- April 6, 5:00 AM MST to April 7, 6:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches was measured across the area. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- April 6, 12:00 PM MST to April 7, 8:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall of 3 to 7 inches was measured across the area. Winds gusted 20 to 35 mph and produced local blowing and drifting snow.
Winter Weather, Northwestern San Juan Mountains
- When
- April 6, 3:00 PM MST to April 7, 10:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall of 5 to 11 inches was measured across the area. Winds gusted 25 to 40 mph and produced areas of blowing and drifting snow.
Winter Weather, Southwestern San Juan Mountains
- When
- April 6, 3:00 PM MST to April 7, 10:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall of 4 to 12 inches was measured across the area. Winds gusted 25 to 45 mph and produced areas of blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, April 6 to 21, 2011$2.5 million · 2 events
- Wildfire in Washington, April 6, 2011$180,000 · 1 event
- Blizzard and Heavy Snow in Alaska, April 6 to 7, 2011$103,000 · 100 kt wind · 12 events
- Dust Storm in Arizona, April 6, 2011$100,000 · 1 event
- Avalanche in Washington, April 6, 20112 injured · 1 event
- Blizzard and Winter Storm in Alaska, April 6 to 8, 201117 events
- Flash Flood and Winter Storm in Hawaii, April 6 to 9, 201114 events
- Winter Storm in Wyoming, April 6 to 10, 20119 events
- High Surf in Hawaii, April 6 to 8, 20117 events
- High Wind in California, April 6 to 7, 2011$10,000 · 83 kt wind · 3 events
- Wildfire in Texas, April 6, 20112 events
- Flooding in Alabama, April 6, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314269, 314270, 314271, 314272, 314266, 314267, 314268.